Parenting

How To Deal With Over Dosage Of Paracetamol In Your Toddler?

Avinash
1 to 3 years

Created by Avinash
Updated on Jan 09, 2018

How To Deal With Over Dosage Of Paracetamol In Your Toddler

My two-year-old son, Raghav is all about syrups. He likes drinking them. Surprisingly, unlike other children, he is not fussy about taking syrups at all. Last week, he caught himself a regular cough and cold. He had syrup for a week and recovered speedily. So far so good.

Recently, my neighbour’s daughter had a hand injury. My in-laws immediately went to their house and gave a paracetamol syrup to my neighbour. She, in turn, gave her daughter 2.5 ml of syrup. Amidst all the hustle-bustle, my son went inside my neighbour’s house, saw the open paracetamol syrup bottle and gulped down 35 ml of it. God knows that was a disaster!

Once we got to know of the fiasco, we rushed him to the nearest hospital. They got his stomach washed and put him on an antidote. I can’t begin to explain the tension that we were under. We waited outside with bated breath to see the results of the antidote.

The antidote kick-started within the first eight hours of ingestion. Raghav started showing signs of recovery and we were finally relieved. As I am writing this blog, I can still feel the jitters down my spine this horrible incident gave all of us. So, fellow parents, I would urge you to understand that paracetamol, if given in increased quantities (accidentally or unknowingly) to your child, can actually invite horrific effects. Please use it with caution.

Is Paracetamol Good For Your Child?

When your child is running a fever, your first instinct might be to reach for the paracetamol. Whether paracetamol is good for your child or not is a debatable issue it is generally prescribed to do the following-

  1. It is a usual painkiller for children
  2. It is very effective for stomach pains, headaches, cough and cold, ear pain and more
  3. It also helps in bringing fever down in children

In What Format Is Paracetamol Available?

Depending on the age of your child, paracetamol is available in the following formats.

  1. Tablets (for older children): These can be swallowed with water, fruit juice or milk. Make sure your child doesn’t try chewing it. It tastes very bitter
  2. Syrups (for younger children): Shake the bottle well before pouring it on a spoon. You can also pour the syrup in a measuring cup and give it to your child
  3. .

What Are The Things To Keep In Mind Before Administering Paracetamol To Your Child?

We have a tendency to take paracetamol without too much thought about the side effects and what over dose can lead to. Here are few things you should keep in mind before giving paracetamol or any other medicine to your child.

  1. Liver failure: Excess consumption of paracetamol can affect your child’s liver
  2. Consult your doctor first: Paracetamol syrups come in various packages and dosages like P 250, P 125 and P 500. Please consult your paediatrician before starting on any dosage
  3. Appropriate gap between the dosage: Make sure you give 4-6 hours’ interval before doses
  4. Store them properly: Keep medicines away from your children’s reach
  5. Over dosage symptoms: If you find any symptoms of over dosage which include wheezing, breathlessness and swelling among other things, just rush to the hospital

What Are The Side Effects Of Paracetamol?

Here are some of the side effects of paracetamol

  1. Breathlessness
  2. Wheezing
  3. Itching or redness of skin
  4. Sudden outburst of rashes
  5. Swelling (mouth, face, throat, and etc.)

While paracetamol is considered safe to some extent for your child, over dosage can lead to severe health issues. So the next time make sure you put that bottle away carefully on a high shelf that your child cannot reach. It always makes sense to store any medicines in a locked cabinet away from those curious, little hands.

Did you find this blog on dealing with overdose of paracetamol in toddlers, useful? Let us know your thoughts in the comments section!

  • 5
Comments()
Kindly Login or Register to post a comment.

| Dec 03, 2017

Hello Shikha, still fever is coming and going. Visited his doctor yesterday... viral fever. Refusing food..

  • Report

| Dec 03, 2017

thank u Debashree for such a warm feedback. u made my day Debashree!! many thanks again!!how's ur baby??

  • Report

| Dec 03, 2017

Hello Shikha, you have a heart full of compassion, love and care for all parents. You are an real asset to Parentune. Thanks a lot for showing your faith on me.

  • Report

| Dec 02, 2017

hey DEBASHREE BHATTACHARYA wishing ur baby a speedy recovery.. u will never go wrong dear, have faith in yourself. tkcare ! coming to ur blog Avinash , it's an amazing one , quite comprhensive and very effective in dealing with parents' apprehensions regarding over dosage.. thanks for sharing!!

  • Report

| Nov 30, 2017

Hello Avinash, it is an excellent blog.. !! At present my son is suffering from fever and he is on Calpol syrup as per his doctor's advice. l very carefully follow the prescription but each time a fear comes into my mind... without any reason or past history of mistake... that if l followed the doses and intervals properly or not. l often think about the symptoms of overdose of it. AND YOUR BLOG JUST GAVE ME A GREAT RELIEF. THANKS A LOT FOR WRITING THIS BLOG.

  • Report
+ START A BLOG
Top Parenting Blogs
Loading
Heading

Some custom error

Heading

Some custom error